Illinois, 2019

Damaging Winds in Illinois, June 30, 2019

June 30, 2019 · NWS DVN · 22 events in 10 counties and zones

A line of thunderstorms tracked southeast across northeast Iowa into eastern Iowa and northwest Illinois during the afternoon and evening of Sunday, June 30, 2019, bringing widespread downed trees and power lines as 50-70 mph winds rolled through. The strongest winds were recorded in Dubuque County, where a wind gust of 76 mph was observed at the Dubuque Regional Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of thunderstorms tracked southeast across northeast Iowa into eastern Iowa and northwest Illinois during the afternoon and evening of Sunday, June 30, 2019, bringing widespread downed trees and power lines as 50-70 mph winds rolled through. The strongest winds were recorded in Dubuque County, where a wind gust of 76 mph was observed at the Dubuque Regional Airport. Several hometowns were without power after the storms passed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 30, 2:42 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 30, 2:42 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
342 PM CDT Sun Jun 30 2019

.SYNOPSIS...
Issued at 330 PM CDT Sun Jun 30 2019

Warm based ridge with ringing northern periphery storm track will
look to continue for much of the week, with a flattening trends mid
to late week. Thus with the CWA being in the vicinity of this track,
there will be at almost a daily risk of storm clusters or at
least isolated development much of the week, as well as seasonably
warm and humid conditions. Will let heat advisory ride this
evening although some storm outflow cooling relief in spots.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 330 PM CDT Sun Jun 30 2019

Tonight...While the IL storms continue to drop southward into
central IL, expect portion of storm clusters in far southern MN to
drop south along high instability gradient down into northeast and
east central IA counties of the area this evening. With very high
CAPE build up, a good chance that some of these storms will be
severe and produce damaging winds, as well as locally heavy
rainfall. A convective watch has been issued for this potential.
Other isolated storms may fire on the remnants/outflow of the
southward passing MCS in IL as well, and will adjust POPs for both
possibilities. After that, later night MCS spawning grounds take
shape acrs SD into western and southwest MN, with some chance of
this activity bleeding down into the northern or northeastern CWA
by early Monday morning. Or there could be new development on the
northeast portion of the storm track ring on nose of convergent LLJ
later tonight from far southeast MN into north central IL and get
into the northern and eastern portions of the CWA by that means as
well. Besides damaging winds, areas that get hit several times by
these storm chances may be susceptible to localized flash flooding
with all the ambient moisture/PWATs available.

Monday...After any lingering morning convection decays or moves out,
much of the day may be capped, hot and humid. There will be the
potential for another heat advisory having to be hoisted if
convective debris clears in time or is minimal. Most models are dry
through Tuesday morning with the bulk of the storms shunted to the
north again acrs the Dakotas/MN/WI. But will have to carry low POPs
Monday night into Tue morning in the north and northeast for the
potentail of a more southward propagation potential.

.LONG TERM...(Tuesday through next Sunday)
ISSUED AT 330 PM CDT Sun Jun 30 2019

Tuesday through next Sunday...In brief, Tuesday may be similar to
Monday being hot and humid with nighttime storm chances, before
signs of the continued ridge dampening may bring the storm track
further south for a more direct line acrs the local area Wednesday
into Friday. Rounds of moderate to heavy rainfall may start to
add up acrs portions of the area mid to late week with some local
river implications possible. Still some longer range indications
suggesting that maybe high pressure building south down acrs the
Upper MS RVR Valley and GRT LKS may shunt the brunt of the storm
track or convective action zone further to the south of the region
from KS over to the OH RVR Valley from late Friday and through
the next weekend. But latest long range model trends arn't as
aggressive with this shift as previous runs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1234 PM CDT Sun Jun 30 2019

VFR TAFs are expected through the period. Removed the mention of
VCTS from the TAFs as storms are currently expected to remain east
of the all TAF sites. If storms end up impacting either KDBQ or
KMLI a period of MVFR ceilings and visibilties is possible.

&&

.HYDROLOGY...
Issued at 1200 PM CDT Sun Jun 30 2019

With an active ring of fire pattern still looking to be on track for
much of the week for the upper Midwest, it still appears that the
resultant rounds of heavy rain will most likley occur acrs areas to
the north over southern MN, northern IA and WI. Some recent heavy
rainfall has already fallen acrs portions of these areas during the
past few days. This and additional rounds of rain will run-off and
eventually make it into the upper basin of the Mississippi River
system and flow southward. This will most likely produce eventual
rises on the local stretch of the Mississippi during this coming
first week of July. Currently most sites on the MS RVR are still
falling with the last site still in flood-Gregory Landing expected
to fall below the flood stage tonight. But areas to the north from
Dubuque down to Fulton are already showing steady to slow rises from
the recent rains upstream. This flow will continue to work on down
and continue to produce rises at the other sites through the
upcoming week. But with the recent downtrends along much of the
local stretch of the Mississippi, most rises are projected to remain
nominal and below the action stage. The exceptions may be at some of
the southern sites that are still high such as Keithsburg, Gladstone
LD18, Burlington, and Gregory Landing which are prevented from
falling below the action stage from the additional flow routed
through those sites. Some chance that Gladstone, Burlington and
Gregory Landing may approach the flood stage again by late next
weekend.

Some of the tributary rivers with reaches further to the north will
experience rises into next week as well from recent and projected
heavy rainfall in those areas. Rivers such as the Cedar, Iowa, and
Wapsi will experience rising trends, with a few sites making over
the action stage or held up above action if already over that stage.
The Wapsi at De Witt may rise to just under the flood stage by the
5th or 6th of July. Rain further south over the local area during
the mid to late week may further impact local tributary rivers by
next weekend.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 9 PM CDT this evening for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory until 9 PM CDT this evening for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Heat Advisory until 9 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...Cousins
HYDROLOGY...12
Hazardous weather outlook, Jun 30, 3:35 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
435 PM CDT Sun Jun 30 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
435 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Strong to severe thunderstorms are likely across portions of the
Outlook Area through the evening as a line of storms moves in from
the north. Damaging winds will be the primary threat, with large
hail a secondary concern. These storms will also be capable of
producing locally heavy rainfall and possible flash flooding. More
isolated to scattered storms may then be possible late tonight
into early Monday morning, especially on the Illinois side of the
Outlook Area.

The Storm Prediction center has a Slight Risk for severe storms
through tonight for most of the Outlook Area. Other areas such as
southeast Iowa and northeast Missouri are in a Marginal Risk for
severe weather.

A Heat Advisory continues through sunset this evening with heat
indices of 100 to 105 degrees.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Hot and humid weather will persist Monday and Tuesday posing a
heat risk.

Thunderstorms chances will increase again Tuesday and persist
through Saturday. It is too early to be specific, but there will
probably be some risk for severe weather and heavy rain sometime
during this time frame, and of course, lightning will be a threat
with all thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through this evening for portions of
the Outlook Area.

12

In the hours before

Local storm report, Jun 30, 4:17 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 NNW INDEPENDENCE      42.49N 91.90W
06/30/2019                   BUCHANAN           IA   TRAINED SPOTTER

            TREE LIMBS AND UTILITY LINES DOWN.

&&

GROSS
Local storm report, Jun 30, 4:18 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     EARLVILLE               42.48N 91.27W
06/30/2019                   DELAWARE           IA   EMERGENCY MNGR

            ROOF BLOW OFF A HOUSE IN TOWN.

&&

DC
Local storm report, Jun 30, 4:20 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     NEW VIENNA              42.55N 91.11W
06/30/2019                   DUBUQUE            IA   EMERGENCY MNGR

            TREE LIMBS DOWN IN TOWN.

0517 PM     TSTM WND GST     NEW VIENNA              42.55N 91.11W
06/30/2019  E60 MPH          DUBUQUE            IA   EMERGENCY MNGR

0502 PM     TSTM WND DMG     1 S HAZLETON            42.60N 91.91W
06/30/2019                   BUCHANAN           IA   TRAINED SPOTTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            S HAZLETON. LARGE TREE LIMB DOWN IN FONTANA
            PARK. TWO FOOT DIAMETER TREE DOWN IN THE
            PARK WITH NUMEROUS OTHER TREES DOWN.

&&

GROSS
Local storm report, Jun 30, 4:26 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
526 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     1 N MASONVILLE          42.50N 91.59W
06/30/2019                   DELAWARE           IA   EMERGENCY MNGR

            LARGE TREE DOWN BLOCKING RURAL ROAD NORTH OF
            MASONVILLE.

0507 PM     TSTM WND DMG     DUNDEE                  42.58N 91.55W
06/30/2019                   DELAWARE           IA   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN TOWN, TIME ESTIMATED
            FROM RADAR.

&&
Local storm report, Jun 30, 4:44 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     INDEPENDENCE            42.47N 91.89W
06/30/2019                   BUCHANAN           IA   TRAINED SPOTTER

            NUMEROUS REPORTS OF BRANCHES DOWN SOME AS
            LARGE AS 5 INCHES IN DIAMETER. A COUPLE
            REPORTS OF TREES ABOUT 12 TO 24 INCHES IN
            DIAMETER SNAPPED OFF 3 FEET OFF THE GROUND.

&&

DC
Local storm report, Jun 30, 4:47 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     INDEPENDENCE            42.47N 91.89W
06/30/2019                   BUCHANAN           IA   TRAINED SPOTTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            INDEPENDENCE. NUMEROUS REPORTS OF BRANCHES
            DOWN SOME AS LARGE AS 5 INCHES IN DIAMETER.
            A COUPLE REPORTS OF TREES ABOUT 12 TO 24
            INCHES IN DIAMETER SNAPPED OFF 3 FEET OFF
            THE GROUND.

&&

DC

The radar

The Quad Cities radar (KDVN), 95 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
June 30, 4:47 PM CST
Where
Jo Daviess County, 3.76 mi NW of Galena
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.460, -90.470

A trained spotter reported a large 9 to 12 inch diameter tree limb down.

Thunderstorm Wind, Jo Daviess

When
June 30, 5:03 PM CST
Where
Jo Daviess County, 0.51 mi W of Elizabeth
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.320, -90.230

A trained spotter reported an 8 inch diameter tree limb down.

Thunderstorm Wind, Jo Daviess

When
June 30, 5:20 PM CST
Where
Jo Daviess County, Stockton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.350, -90.000

A public report via social media of a shed flipped and destroyed on Simmons Steet. The time of the event was estimated using radar.

Thunderstorm Wind, Carroll

When
June 30, 5:32 PM CST
Where
Carroll County, 0.86 mi NE of Savanna
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.090, -90.140

Emergency Manager reported trees and power lines down.

Thunderstorm Wind, Carroll

When
June 30, 5:32 PM CST
Where
Carroll County, Mt Carroll
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.100, -89.980

The Emergency Manager reported trees and power lines down.

Thunderstorm Wind, Carroll

When
June 30, 5:32 PM CST
Where
Carroll County, Mt Carroll
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.100, -89.980

The Emergency Manager relayed a report of an estimated wind gust around 65 MPH.

Thunderstorm Wind, Carroll

When
June 30, 5:44 PM CST
Where
Carroll County, Lanark
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.100, -89.830

The Emergency Manager reported trees and power lines down.

Thunderstorm Wind, Rock Island

When
June 30, 5:44 PM CST
Where
Rock Island County, 1.7 mi WSW of Blackhawk State Park
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.460, -90.600

A trained spotter reported 2 to 3 inch tree limbs down and power is out. The time of event was estimated using radar.

Thunderstorm Wind, Rock Island

When
June 30, 5:49 PM CST
Where
Rock Island County, 2.07 mi S of East Moline
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.490, -90.470

A public report via social media of a large tree branches down. The time of the event was estimated using radar.

Thunderstorm Wind, Rock Island

When
June 30, 5:50 PM CST
Where
Rock Island County, 0.86 mi NW of Silvis Hgts
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.510, -90.440

The public reported that a large 3 foot diameter tree was snapped off at the base. Picture of the tree received via social media. The time of the event was estimated using radar.

Thunderstorm Wind, Stephenson

When
June 30, 5:50 PM CST
Where
Stephenson County, 2.58 mi NW of Freeport
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.310, -89.650

A public report of a 6 inch tree limb down via Twitter. The time of the event was estimated using radar.

Thunderstorm Wind, Henry

When
June 30, 5:52 PM CST
Where
Henry County, 0.52 mi E of Green Rock
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.470, -90.360

A public report via social media of numerous trees down in the city. The time of the event was estimated using radar.

Thunderstorm Wind, Henry

When
June 30, 5:55 PM CST
Where
Henry County, 2.18 mi ESE of Shady Beach
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.520, -90.160

A public report received via social media of three poles snapped off near the intersection of 2550 AVE and Highway B2. Time of the event was estimated using radar.

Thunderstorm Wind, Carroll

When
June 30, 5:57 PM CST
Where
Carroll County, 0.51 mi W of Shannon
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.150, -89.740

A public reported 3 to 6 inch tree limbs down.

Thunderstorm Wind, Henry

When
June 30, 6:22 PM CST
Where
Henry County, 3.79 mi NE of Morristown
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.440, -90.250

Amateur radio relayed a report of a 60 MPH measured by a handheld anemometer.

Thunderstorm Wind, Warren

When
June 30, 6:24 PM CST
Where
Warren County, 1.71 mi WNW of Gerlaw
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.990, -90.630

A trained spotter reported that a large tree was uprooted. A photo of the event was sent via Twitter.

Thunderstorm Wind, Henry

When
June 30, 6:26 PM CST
Where
Henry County, 1.48 mi SSE of Galva
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.150, -90.040

The Emergency Manager reported that a tree was snapped off at the base and down owr liens near this location.

Thunderstorm Wind, Henry

When
June 30, 6:26 PM CST
Where
Henry County, Cambridge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.300, -90.200

A trained spotter reported that several small tree branches about 3 inches in diameter were down along with power lines.

Thunderstorm Wind, Bureau

When
June 30, 6:29 PM CST
Where
Bureau County, 0.86 mi NW of Sheffield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.360, -89.740

Law Enforcement reported several tree branches down of unknown size. The time of the event was estimated using radar. The time of the event was estimated using radar.

Thunderstorm Wind, Putnam

When
June 30, 6:48 PM CST
Where
Putnam County, 0.69 mi S of Granville
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
41.260, -89.230

A power line was reported down in Granville and a tree was down across the Highway 26 near Hennepin. The time of the event was estimated using radar.

Thunderstorm Wind, Hancock

When
June 30, 6:54 PM CST
Where
Hancock County, 0.69 mi N of La Harpe
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.590, -90.970

Broadcast media relayed a report of power lines down in the La Harpe Area. The time of the event was estimated using radar.

Thunderstorm Wind, McDonough

When
June 30, 7:09 PM CST
Where
McDonough County, 2.72 mi ENE of Bardolph
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
40.510, -90.520

A public report of a pine tree snapped off about 6 feet above the ground from thunderstorm winds. The time of the event was estimated using radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833947, 833948, 833951, 833952, 833955, 834005, 833956, 833963, 833965, 833968, 833970, 833973, 833976, 833978, 834007, 833981, 833983, 833987, 833992, 833996, 833999, 834001.